Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

April 12, 2021Edwards County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Apr 12, 2021, 9:58 PM CDT for Edwards County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2021, 9:58 PM CDT (02:58 UTC)
Expired
Apr 12, 2021, 10:45 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 113 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2255 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS84 KEWX 130258
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
958 PM CDT Mon Apr 12 2021
 
TXZ184-130345-
Edwards TX-
958 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDWARDS COUNTY UNTIL
1045 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Roosevelt, or 21 miles north of Rocksprings,
moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Us-377 Near The Kimble-Edwards County Line.

LAT...LON 3029 9980 3015 9983 3027 10027 3029 10026
TIME...MOT...LOC 0257Z 279DEG 25KT 3032 10015 

$$

YB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Apr 12, 6:24 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 12, 6:24 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
624 PM CDT Mon Apr 12 2021

.UPDATE...

Thunderstorms to our west in Mexico have shown signs of weakening as
they push slowly eastward. Current thoughts on this activity is that
chances for it to cross the Rio Grande are quickly waning, but not
yet zero. Storms have also fired just north of our area, currently
in Mason and McCulloch as of 23Z. We've just added Gillespie, Llano,
and Burnet counties to the active Severe Thunderstorm Watch 93 as
storms may cross into these areas this evening. Large hail remains
the primary threat with any storms that are able to impact our area.

&&

.AVIATION...

Anvil outflow from storms in Mexico is impacting DRT at this hour.
Current thoughts based on radar trends are that these storms will not
directly impact the terminal, but a brief shower cannot be completely
ruled out through about 06Z. Overnight, a slow-moving cold front will
eventually shift winds to the N/NE and low clouds will gradually
build in and lower, with MVFR beginning by 04-06Z at the I-35 sites
and 7-10Z at DRT. IFR cigs are expected at AUS/SAT/SSF for much of
Tuesday morning before slowly lifting back to MVFR in the afternoon.
There is a very small chance for isolated showers at all sites
Tuesday afternoon, but right now the only place where confidence is
high enough to include VCSH is DRT.

&&

.PREV DISCUSSION... /ISSUED 202 PM CDT Mon Apr 12 2021/

SHORT TERM (Tonight through Tuesday Night)...
Very warm and muggy across South-Central Texas this afternoon with
dew points in the low to mid 60s. After the cloudy start, clouds
have mixed out to mostly sunny to partly cloudy skies. Towards the
late afternoon and into the evening, our attention turns to the
potential for isolated to scattered strong to severe thunderstorms.
The combination of a frontal boundary approaching from the north,
subtle disturbances within the flow aloft and strong diurnal heating
helps to erode the capping inversion and initiate the convection.
Modeled parameters and sounding data support the development of the
possibility for isolated and clusters of supercells with MLCAPE
values between 2000 to 3000 J/kg, steep mid-level lapse rates of
around 7 to 8 C/km and effective bulk shear values of 45 to 55
knots. Latest CAMs show cell initiation near the Serranias del Burro
mountains in Mexico with help from orographic influences and along
the front to the north across portions of the San Angelo CWA. This
activity should approach the region with the high potential aligning
along and west of a line from Eagle Pass to Burnet. This region is
where the SPC has highlighted a slight risk. The marginal risk then
extends a little further east along along and west of a line from
Carrizo Springs to Boerne to Georgetown. The main hazards will be
large hail and damaging winds. Couldn't rule out potential for
significant hail (2 inches or large in diameter) with the most
intense cells. These cells could be capable of producing a quick
inch or so of rainfall but the overall rain amounts are to general
remain unimpressive across the region. The convection will likely
gradually weaken and diminish as activity advances toward the I-35
corridor as instability wanes later through the night and as the
front potentially starts to undercut the activity.

Once the main threat for storms comes to an end, expect cloudy and
muggy conditions through the overnight hours and into the day on
Tuesday as the front slowly moves southward. The front eventually
stalls somewhere near the coastal plains on Tuesday. Expect for
temperatures to be cooler behind the front but the daytime highs
could become quite tricky depending on how fast the front does
advance across the region and on where exactly it stalls. Highs
could stay stuck in the 60s for portions of the Hill Country and
Southern Edwards Plateau while temperatures approach the mid to
upper 80s in the coastal plains closer to the proximity of the
front. With the cooler air in wake of the front under the east-
northeast surface flow, sufficient isentropic lift will be in place
to yield to a continued opportunity for some low end chances of
spotty shower activity through the remainder of the short term
period. Additionally, isolated elevated thunderstorm chances are
possible as well with instability above the 850 mb level. Local
MUCAPE values are to range of around 1500 J/kg from Tuesday into
Tuesday night while little to no SBCAPE exists.

LONG TERM (Wednesday through Monday)...
For Wednesday through Friday, surface high pressure ridging into our
area maintains the shallow cool airmass on northeasterly lower level
flow. A series of weak mid level impulses in a zonal flow aloft
maintains a moist southerly flow just above this shallow cool airmass
generating periods of widely scattered to scattered showers. Weak
instability aloft will allow for mainly isolated thunderstorms.
Temperatures will average slightly below normal.

For Friday night through Monday, a stronger cold front moves through
our area Friday night into early Saturday. Weak mid level impulses
generate more rounds of showers with weak instability allowing for
mainly isolated thunderstorms. Models have trended toward less QPF
with a faster ending of POPs, as showers and storms become more
elevated with time due to drier air filtering into our area in the
wake of the frontal passage. Average temperatures will cool even
further.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              87  63  76  63  75 /  -   20  30  30  30
Austin Bergstrom Intl Airport  88  63  76  63  77 /  -   20  30  30  30
New Braunfels Muni Airport     89  66  79  65  80 /  -   20  20  20  30
Burnet Muni Airport            87  59  72  59  71 /  -   30  30  30  30
Del Rio Intl Airport           93  66  75  66  80 /  20  30  30  20  50
Georgetown Muni Airport        87  60  75  61  74 /  -   20  30  40  30
Hondo Muni Airport             92  67  81  65  81 /  -   20  20  20  30
San Marcos Muni Airport        88  64  78  63  78 /  -   20  20  30  30
La Grange - Fayette Regional   87  67  81  66  79 /   0  20  30  30  30
San Antonio Intl Airport       89  67  79  66  79 /  -   20  20  20  30
Stinson Muni Airport           90  69  81  67  81 /  -   20  20  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...KCW
Long-Term...Brady
Hazardous weather outlook, Apr 12, 9:38 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
938 PM CDT Mon Apr 12 2021

TXZ171>173-183>194-202>209-217>225-228-140245-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
938 PM CDT Mon Apr 12 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 12, 7:48 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
748 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             1 NNW LLANO             30.76N 98.68W
04/12/2021  E2.00 INCH       LLANO              TX   STORM CHASER

&&

MB
Local storm report, Apr 12, 7:51 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
751 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             6 S VALLEY SPRING       30.77N 98.81W
04/12/2021  E2.75 INCH       LLANO              TX   EMERGENCY MNGR

            VEHICLE DAMAGE WITH WINDOWS BROKEN DUE TO
            BASEBALL SIZE HAIL.

&&

MB
Local storm report, Apr 12, 7:56 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             7 W LLANO               30.75N 98.79W
04/12/2021  E3.00 INCH       LLANO              TX   STORM CHASER

            3 INCH HAIL REPORTED 7 MILES WEST OF LLANO.
            HAIL STOPPED AT 7:45 PM.

&&

MB
Local storm report, Apr 12, 8:08 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             LLANO                   30.75N 98.68W
04/12/2021  M2.50 INCH       LLANO              TX   BROADCAST MEDIA

            PICTURE OF MEASURED TENNIS BALL SIZE HAIL.

&&

MB
Local storm report, Apr 12, 8:21 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
821 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             2 SE LLANO              30.73N 98.65W
04/12/2021  E1.75 INCH       LLANO              TX   PUBLIC

            GOLFBALL SIZE HAIL VIA SOCIAL MEDIA.

&&

MB
Special weather statement, Apr 12, 9:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
958 PM CDT Mon Apr 12 2021

TXZ184-130345-
Edwards TX-
958 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDWARDS COUNTY UNTIL
1045 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Roosevelt, or 21 miles north of Rocksprings,
moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Us-377 Near The Kimble-Edwards County Line.

LAT...LON 3029 9980 3015 9983 3027 10027 3029 10026
TIME...MOT...LOC 0257Z 279DEG 25KT 3032 10015

YB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:00 PM CDTSevere Thunderstorm WarningEWXLlano60 min
Apr 12, 7:53 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano33 min
Apr 12, 10:42 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr63 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.